Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 263, NWS North Platte, NE

July 5, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2008, 3:00 PM MDT for Cherry County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 3:00 PM MDT (21:00 UTC)
Expired
Jul 5, 2008, 3:30 PM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 83 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:40 PM MDTHAIL 118 S Valentine, NEWINDS TO 50 MPH IN ADDITION TO THE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 052100
SVRLBF
NEC031-052130-
/O.NEW.KLBF.SV.W.0263.080705T2100Z-080705T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 430 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...OR 15 MILES SOUTH
  OF VALENTINE...AND MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA AND SCHLAGEL CREEK
  STATE WILDLIFE MANAGEMENT AREA BY 405 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4279 10058 4281 10042 4267 10043 4256 10043
      4258 10075 4272 10075
TIME...MOT...LOC 2100Z 264DEG 15KT 4266 10063

$$

GARNER
1 follow-up statement
000 
WWUS53 KLBF 052130
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT SAT JUL 5 2008

NEC031-052139-
/O.EXP.KLBF.SV.W.0263.000000T0000Z-080705T2130Z/
CHERRY NE-
429 PM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY 
WILL EXPIRE AT 430 PM CDT 330 PM MDT...

A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL CHERRY COUNTY 
UNTIL 445 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4279 10058 4281 10042 4267 10043 4256 10043
      4258 10075 4272 10075
TIME...MOT...LOC 2129Z 264DEG 15KT 4267 10047

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:01 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 5, 2:01 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT SAT JUL 5 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH ACROSS NORTHWEST NEBRASKA THIS
EVENING PUSHING SOUTH TO NEAR THE KANSAS NEBRASKA STATELINE
THROUGH SUNDAY MORNING. THE FRONT WILL BE THE FOCUS FOR ISOLATED
TO SCATTERED THUNDERSTORMS THROUGH MONDAY NIGHT.

&&

.SHORT TERM...
FORECAST CHALLENGE TONIGHT WILL BE AREAL COVERAGE IN THE
DEVELOPMENT OF THUNDERSTORMS EASTWARD AS STRONG CAP INDICATED
INTO PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING. AT 19Z THE
SURFACE ANALYSIS SHOWED THE COLD FRONT INTO THE NORTHWEST
PANHANDLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR AIA TO OGA
AND IML. RADAR MOSAIC SHOWS ISOLATED CELLS NEAR AIA AND IBM ATTM
WITH ADDITIONAL SCATTERED HIGH BASED CONVECTION LIKELY AS SURFACE
HEATING HAS LED TO STEEP LAPSE RATES ACROSS THE WEST WITH OGA AND
IML AOB THE CENTURY MARK AT 2 PM. LAPS DATA SHOWS GREATEST
INSTABILITY EAST OF THE PANHANDLE WHILE LITTLE OR NO CAP EXISTS
FROM IBM NORTHEAST THROUGH NORTH CENTRAL CHERRY COUNTY AT 19Z. NAM
RESEMBLES THE OBSERVED LAPS DATA WITH ADDITIONAL HIGH BASED
CONVECTION TO FORM LATE THIS AFTERNOON INTO THE EVENING AS COLD
FRONT PUSHES SOUTHEAST WITH 2D FRONTOGENETICAL FORCING FROM 925 TO
700 MB ACROSS THE NORTHWEST THAT SHIFTS SOUTHEAST OVERNIGHT IN
ADDITION TO MID LEVEL WAVE NAM MOVE EAST THIS EVENING. AS STORMS
CONTINUE TO DEVELOP THE LOW LEVEL JET STRENGTHENS TO 35 TO 40
KNOTS THAT MAY ENHANCE LIFT TO TO KEEP CONVECTION GOING BEYOND
EVENING INTO THE NCNTRL OVERNIGHT. FOR NOW RAISED POPS ACROSS THE
NORTH AND NCNTRL WHERE BETTER CHANNELING AND CONVERGENCE OF
MOISTURE TO HELP FUEL STORM POTENTIAL.

OVERNIGHT MOISTURE DEEPENS EAST OF THE PANHANDLE WITH CHANCE OF
THUNDERSTORMS SUNDAY INTO MONDAY AS UPPER RIDGE WEAKENS WITH
INCREASING ZONAL FLOW WHILE SURFACE FRONT STALLS OUT. THE MORE ZONAL
FLOW WILL SEND PIECES OF ENERGY EAST FOR A CHANCE OF THUNDERSTORMS
THROUGH MONDAY NIGHT. THE PRECIPITABLE WATER RATIOS ARE AOB 1 INCH
WITH MODELS QPF GENERATING QPF BULLEYES FOR MENTION OF HEAVY
RAINFALL SUNDAY NIGHT AND MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH SUNDAY LONG RANGE MODELS MAINTAIN AN ACTIVE
NORTHERN STREAM WHILE STRENGTHENING THE BERMUDA RIDGE WESTWARD
ACROSS THE GULF STATES THROUGH SATURDAY. THE INCREASING ZONAL
PATTERN BY THURSDAY WILL LEAD TO ABOVE NORMAL TEMPERATURES
THURSDAY THROUGH SATURDAY BEFORE A STRONG UPPER WAVE CROSSES THE
NORTHWEST CONUS THAT WILL WEAKEN THE BERMUDA HIGH WITH THE MEAN FLOW
TO RESULT IN THE RETURN OF TROPICAL MOISTURE NORTHEAST ACROSS THE
DESERT SOUTHWEST. THE LONG RANGE MODELS DIVERGE BEYOND TUESDAY
IN HOW ENERGY WILL MOVE THROUGH THE NORTHERN STREAM TO LIMIT POPS
AT THIS TIME WHILE TRENDING TEMPERATURES UP.

&&

.AVIATION...

SOUTHERLY WINDS /POSSIBLY GUSTING UP TO 25 KT/ WILL PERSIST THROUGH
SATURDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
WESTERN NEB DURING THE LATE AFTERNOON...AND THEN SPREAD EAST DURING
THE EVENING. AT THIS TIME...THE KVTN TERMINAL APPEARS TO HAVE THE
GREATEST CHANCE OF EXPERIENCING THIS ACTIVITY AFTER 22Z. A FRONTAL
BOUNDARY WILL THEN MOVE SOUTH ACROSS THE REGION BY 12Z
SUNDAY...CAUSING WINDS TO BECOME NORTHEASTERLY DURING SUNDAY MORNING.

.FIRE WEATHER...

A SURFACE COLD FRONT WILL BE LOCATED OVER NORTHWEST NEBRASKA...WHILE
A PREFRONTAL TROUGH WILL BE SITUATED FROM VALENTINE...SOUTH TO
OGALLALA. SOUTH WINDS GUSTING UP TO 20-25 MPH WILL BE COMMON EAST OF
THE TROUGH...WHILE NORTHWESTERLY WINDS GUSTING FROM 15-25 MPH WEST
OF THE TROUGH ARE POSSIBLE. RH VALUES WILL BRIEFLY APPROACH 15
PERCENT ALONG AND WEST OF THE SFC TROUGH THIS AFTERNOON...WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS THIS REGION AS WELL. THE
COMBINATION OF MODERATE WINDS...A DRY ENVIRONMENT...AND LIGHTNING
/WITH ONLY LIGHT RAIN OCCURRING WITH THE PASSING STORMS/ MAY
CREATE LOCALLY ENHANCED CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE
GROWTH...AGAIN GENERALLY ALONG AND WEST OF A VALENTINE TO IMPERIAL
LINE SATURDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/KECK
Hazardous weather outlook, Jul 5, 10:50 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1150 AM CDT SAT JUL 5 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-061700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1150 AM CDT SAT JUL 5 2008 /1050 AM MDT SAT JUL 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF A
VALENTINE TO IMPERIAL LINE LATE THIS AFTERNOON. OTHER STORMS WILL
MOVE ACROSS NORTH CENTRAL NEBRASKA DURING THE NIGHT. DUE TO THE
HOT WELL MIXED LOW LEVEL AIRMASS LOCATED OVER WESTERN NEB...A FEW
OF THESE STORMS MAY POSE A DAMAGING WIND THREAT...EITHER IN THE
FORM OF DRY MICROBURSTS OR BOWING LINE SEGMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SUNDAY AND
MONDAY AS A WEAK FRONT BECOMES NEARLY STATIONARY OVER THE AREA.
ABUNDANT MOISTURE WILL BE TRANSPORTED INTO THE AREA ON EAST TO
SOUTHEASTERLY WINDS...MAINTAINING FAVORABLE INSTABILITY FOR
THUNDERSTORM DEVELOPMENT. DUE TO THE COMBINATION OF HIGH MOISTURE
CONTENT AND WEAK FLOW ALOFT...SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND NIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jul 5, 2:52 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FUNNEL CLOUD     3 W VALENTINE           42.87N 100.61W
07/05/2008                   CHERRY             NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Jul 5, 2:55 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          2 W VALENTINE           42.87N 100.59W
07/05/2008                   CHERRY             NE   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN 2 MILES WEST OF VALENTINE.

&&

BTAYLOR
Local storm report, Jul 5, 2:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             VALENTINE               42.87N 100.55W
07/05/2008  E1.00 INCH       CHERRY             NE   LAW ENFORCEMENT

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:54 PM MDTSevere Thunderstorm WarningLBFGarden51 min
Jul 5, 2:20 PM MDTSevere Thunderstorm WarningLBFCherry40 min
Jul 5, 2:42 PM MDTTornado WarningLBFCherry33 min
Jul 5, 2:44 PM MDTSevere Thunderstorm WarningLBFGarden46 min
Jul 5, 3:12 PM MDTTornado WarningLBFCherry19 min
Jul 5, 3:17 PM MDTTornado WarningLBFCherry28 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Jul 5, 3:28 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jul 5, 3:37 PM MDTSevere Thunderstorm WarningLBFCherry23 min
Jul 5, 3:51 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jul 5, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 5, 4:27 PM MDTSevere Thunderstorm WarningLBFCherry48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.